West Virginia, 2017

Damaging Winds in West Virginia, May 1, 2017

May 1, 2017 · NWS PBZ · 2 events in 2 counties and zones

A large low pressure system tracked across the Great Lakes during the late afternoon and early evening, dragging a cold front across the region. Ahead of the front, shortwaves embedded in strong southerly flow supported showers and thunderstorms, some of which became severe during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A large low pressure system tracked across the Great Lakes during the late afternoon and early evening, dragging a cold front across the region. Ahead of the front, shortwaves embedded in strong southerly flow supported showers and thunderstorms, some of which became severe during the afternoon. Convection organized into a squall line that produced wind damage. While instability was not excessive, high levels of wind shear and low level helicity produced several rotating storms in the main line. These storms produced 6 confirmed tornadoes including 2 EF-0s across Butler county, and 3 EF-0s and 1 EF-1 in Clarion county in Pennsylvania. Most damage was done to trees or structures from falling/snapped trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 1, 12:48 PM EST, 12 minutes earlier.

Area forecast discussion, May 1, 12:48 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
148 PM EDT Mon May 1 2017

.SYNOPSIS...
Cooler air will spill in tonight behind the strong cold front.
Rain chances will linger through most of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Main convective line approaching OH/PA border, in line with
recent HRRR runs. Getting wind damage reports so far with the
line. Prelim 18Z sounding showing tremendous shear and helicity
with a distinct sickle-shaped hodograph. Breaks in clouds out
ahead have added to the instability and thus the severe threat.
Will need to watch for discrete cells out ahead of the main line
as they would likely become supercellular in short order. Best
chance for tornadoes still looks to be across the southeastern
CWA during the mid to late afternoon hours. The next 3 to 6
hours is obviously our main concern, and the remainder of the
forecast relied heavily on the previous grids and SuperBlend.

Temperatures will cool rapidly behind the front tonight, with a
lull in precipitation. Some scattered showers will redevelop
later with an approaching upper trough. Low temperatures will be
seasonable.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY/...
Troughing pattern remains in place through Wednesday, with
shower chances mainly north of Pittsburgh. A brief dry period
Wednesday afternoon/evening will end by Thursday as a stacked
system moves into the Ohio Valley, providing high rain chances.
Categorical PoPs are still appropriate. Temperatures will be
below normal through the period.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Upper troughing will persist through this period, with more
showery precipitation expected for Friday and the weekend. Drier
conditions may arrive for Monday. Temperatures will remain below
normal overall.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Have added low level wind shear to all TAFs with 12Z issuance as
upper air balloon launch showed 40 kt of wind at 2 kft with a
lack of surface gusts. Once surface wind gusts begin, allowed
LLWS mention to drop out of the TAFs. Expect widespread 25-30 kt
gusts by noon in advance of today's cold front. The front will
bring showers and thunderstorms, with wind gusts up to 50 kt
possible in the strongest thunderstorms. Current expectation
brings the potential squall line through the region between 15Z
at ZZV to 21Z at DUJ/LBE. Mid clouds and gusty winds will
continue behind the front into tonight, and ceilings will
eventually drop to MVFR before sunrise on Tuesday.

.Outlook...
Restrictions are likely with Thu/Fri low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 1, 11:56 AM EST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1256 PM EDT Mon May 1 2017

MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021-
509>514-021700-
Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-
Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1256 PM EDT Mon May 1 2017

...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ040-041-049-050-059-069-021700-
Carroll-Columbiana-Harrison-Jefferson-Belmont-Monroe-
1256 PM EDT Mon May 1 2017

...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039-048-057-058-068-021700-
Tuscarawas-Coshocton-Muskingum-Guernsey-Noble-
1256 PM EDT Mon May 1 2017

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This Afternoon and Tonight.

Scattered showers and thunderstorms, some of which may be strong to
severe, will cross the region with a cold front today. The primary
threat is damaging wind.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 1, 10:54 AM EST, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1154 AM EDT MON MAY 1 2017

OHZ048-011630-
Coshocton-
1154 AM EDT MON MAY 1 2017

...A LINE OF SHOWERS CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN COSHOCTON COUNTY...

At 1154 AM EDT, radar indicated showers were located along a line
extending from near Gambier to 9 miles northwest of Frazeysburg.
Movement was northeast at 40 mph.

Wind gusts up to 45 mph are possible with these showers.

Locations impacted include...
Warsaw...                         Nellie...
Walhonding...                     Blissfield...
New Guilford...                   Layland...

These showers may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4046 8218 4045 8181 4044 8180 4024 8202
      4024 8220
TIME...MOT...LOC 1554Z 236DEG 40KT 4039 8234 4022 8224

TAX
Local storm report, May 1, 12:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
105 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     COSHOCTON               40.26N  81.85W
05/01/2017                   COSHOCTON          OH   AMATEUR RADIO

            TREES DOWN

&&

EVENT NUMBER PBZ1701360

TGREEN
Local storm report, May 1, 12:18 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
118 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 PM     TSTM WND DMG     PEARL                   40.37N  81.72W
05/01/2017                   COSHOCTON          OH   PUBLIC

            TREE DOWN ON OH 93

&&

EVENT NUMBER PBZ1701361

TGREEN
Local storm report, May 1, 12:34 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
134 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     UHRICHSVILLE            40.40N  81.35W
05/01/2017                   TUSCARAWAS         OH   911 CALL CENTER

            POWER LINES AND TREES DOWN IN UHRICHVILLE

&&

EVENT NUMBER PBZ1701362

RCC
Local storm report, May 1, 12:40 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     SARAHSVILLE             39.81N  81.47W
05/01/2017                   NOBLE              OH   911 CALL CENTER

            TREES DOWN ALONG STATE ROUTES 215... 285... AND 147

&&

EVENT NUMBER PBZ1701363

TGREEN
Local storm report, May 1, 12:53 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
153 PM EDT MON MAY 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     DOVER                   40.53N  81.48W
05/01/2017                   TUSCARAWAS         OH   PUBLIC

            MANY TREES DOWN ON BOULEVARD ST. RT. 800 IN DOVER.

&&

EVENT NUMBER PBZ1701364

RCC

The radar

The Pittsburgh radar (KPBZ), 81 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
May 1, 1:00 PM EST
Where
Marshall County, 0.53 mi W of Moundsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.920, -80.740

The public reported trees down.

Thunderstorm Wind, Marion

When
May 1, 2:08 PM EST
Where
Marion County, 0.69 mi N of Gaston Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.480, -80.150

A trained spotter reported a large tree and large limbs greater than 2 inches down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2017Every state in 2017This day in weather historyWarnings in West Virginia, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 701009, 701013.